Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 118, NWS Des Moines, IA

June 20, 2012Humboldt County, Pocahontas County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2012, 5:42 PM CDT for Humboldt County, Pocahontas County, Webster County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2012, 5:42 PM CDT (22:42 UTC)
Expired
Jun 20, 2012, 6:02 PM CDT
In force
20 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Humboldt County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS53 KDMX 202242
SVRDMX
IAC091-151-187-202330-
/O.NEW.KDMX.SV.W.0118.120620T2242Z-120620T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT WED JUN 20 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  POCAHONTAS COUNTY IN NORTHWEST IOWA...
  NORTHWESTERN WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 630 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR POCAHONTAS...OR 25 MILES
  EAST OF STORM LAKE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...PALMER...HAVELOCK...PLOVER...ROLFE...GILMORE CITY...
  PIONEER...CLARE...BRADGATE...OTTOSEN...RUTLAND AND BODE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4291 9429 4258 9424 4256 9481 4278 9484
      4291 9459
TIME...MOT...LOC 2242Z 247DEG 30KT 4270 9468
WIND...HAIL 60MPH <.75IN

$$

BEERENDS
1 follow-up statement
823 
WWUS53 KDMX 202302
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT WED JUN 20 2012

IAC091-151-187-202313-
/O.CAN.KDMX.SV.W.0118.000000T0000Z-120620T2330Z/
POCAHONTAS IA-HUMBOLDT IA-WEBSTER IA-
602 PM CDT WED JUN 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...WESTERN
HUMBOLDT AND POCAHONTAS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4291 9429 4258 9424 4256 9481 4278 9484
      4291 9459
TIME...MOT...LOC 2303Z 247DEG 30KT 4277 9446

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:02 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 20, 4:02 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT WED JUN 20 2012

.SHORT TERM /TONIGHT/...
SHORT TERM FORECAST REVOLVES AROUND PRECIPITATION CHANCES THROUGH
THE OVERNIGHT. CURRENTLY ONGOING PRECIPITATION AND CONVECTION IS
ASSOCIATED WITH FRONTAL BOUNDARY STRETCHING ACROSS NW IOWA. THIS
BOUNDARY HAS NOT ADVANCED AS QUICKLY THROUGHOUT THE DAY AS
PREVIOUSLY ANTICIPATED...AND HAVE TRENDED PRECIP CHANCES TOWARDS A
SLOWER ONSET OF PRECIPITATION. CONVECTION AHEAD OF THE FRONT WILL BE
LIMITED DUE TO CLOUD COVER THROUGHOUT MUCH OF THE DAY LIMITING PEAK
HEATING AND INSTABILITY. HOWEVER...STILL SOME UNCERTAINTY WITH
DECENT CAPE VALUES AROUND 2000 J/KG AND DIMINISHING CAP THAT
SOMETHING COULD FIRE AHEAD OF THE FRONT. HAVE THEREFORE EXTENDED
PRECIP CHANCES FOR THE EVENING FURTHER SOUTH THAN THE ANTICIPATED
FRONTAL MOVEMENT. BEST CHANCES FOR PRECIPITATION WILL COME WITH THE
MAIN FORCING OF THE FRONT.

THERE IS STILL A THREAT FOR SEVERE WEATHER...ESPECIALLY IN THE LATE
EVENING HOURS. WITH AFOREMENTIONED CAPE VALUES AND FORCING...A FEW
STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS THE MAIN THREAT.
SHEAR VALUES ARE MARGINAL HEAD OF THE BOUNDARY...WITH BEST
INSTABILITY...SO DO NOT ANTICIPATE LONG LIVED STORMS. LIMITED SHEAR
COMBINED WITH HIGH FREEZING LEVELS WILL HELP HAIL THREAT REMAIN
ISOLATED. SEVERE CHANCES WILL DIMINISH INTO THE EVENING HOURS AS
CAPE DECREASES. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THIS SYSTEM.
PWAT VALUES ARE NEAR 2 INCHES...AND WITH SLOW FRONTAL PROGRESSION
COULD SEE SUSTAINED HEAVY RAINFALL. HOWEVER...HAVE BEEN EXTREMELY
DRY LATELY...ESPECIALLY IN THE NW AND SO HAVE OPTED FOR NO FLASH
FLOOD WATCH. THOUGH FLASH FLOODING DUE TO SUSTAINED HEAVY RAIN OVER
AN URBAN AREA CANNOT BE RULED OUT...VERY LOW CONFIDENCE IN THIS
SCENARIO.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/
ONCE THE TROUGH LIFTS NORTHEAST AND THE COLD FRONT PASSES...A
SIGNIFICANT CHANGE IN THE PATTERN WILL TAKE PLACE.  THU AND FRI WILL
BE DRY WITH TEMPERATURES NEAR NORMAL AND DEW POINTS FALLING INTO THE
MID 50S AND 60S.  NEXT S/WV WILL MOVE SOUTHEAST IN THE NORTHWEST
FLOW DURING THE FRI NIGHT INTO SUNDAY TIME PERIOD.  DO NOT EXPECT TO
SEE LARGE AMOUNTS OUT OF THAT SYSTEM...BUT 1/4 TO 1/2 WOULD NOT BE
OUT OF THE QUESTION.  A BLOCKY PATTERN WILL BECOME ESTABLISHED
FOLLOWING THE PASSAGE OF THE S/WV WITH A DEEP TROUGH CARVING OUT
OVER THE EASTERN U.S.  THIS WILL KEEP A COOL FEED INTO THE STATE
GOING FORWARD INTO NEXT WEEK...WHICH SHOULD BE ABLE TO KEEP TEMPS
FAIRLY CLOSE TO NORMAL THROUGH THE REST OF THE FORECAST PERIOD.

.AVIATION...20/18Z
WITH INCREASING LOW VFR CEILINGS ACROSS THE STATE...AFTERNOON
INITIATION OF CONVECTION BECOMES LESS LIKELY...AND THEREFORE HAVE
TRENDED THINKING FOR ONSET OF PRECIPITIATON TO ALIGN BETTER WITH
FRONTALLY FORCED PRECIPITATION. SOME MVFR CEILINGS COULD AFFECT
SITES THIS AFTERNOON AS FRONT NEARS...WITH THUNDERSTORM CHANCES NEAR
THE FRONT. BEHIND THE FRONT WINDS WILL SHIFT TO THE NORTHWEST...AND
CEILINGS WILL BE VFR WITH HIGH PRESSURE PUSHING IN BEHIND FRONT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...MS JUN 12
AVIATION...AWB
Hazardous weather outlook, Jun 20, 4:23 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT WED JUN 20 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
423 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE STATE
TONIGHT...EXITING IOWA BEFORE DAYBREAK. THERE IS A SLIGHT CHANCE
OF A SEVERE THUNDERSTORMS UNTIL MIDNIGHT WITH HIGH WINDS AND HAIL
THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CHANCES ARE FORECAST LATE FRIDAY NIGHT INTO EARLY
SUNDAY. THE THREAT OF SEVERE WEATHER REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BEFORE MIDNIGHT.

In the hours before

Special weather statement, Jun 20, 4:28 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT WED JUN 20 2012

IAZ005-006-202200-
KOSSUTH-WINNEBAGO-
428 PM CDT WED JUN 20 2012

...GUSTY WINDS AND SMALL HAIL POSSIBLE ACROSS PORTIONS OF NORTH
CENTRAL IOWA....

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL KOSSUTH COUNTY...MOVING NORTHEAST AT
45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BUFFALO CENTER...     RAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Jun 20, 5:21 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CDT WED JUN 20 2012

IAZ005-015-202245-
KOSSUTH-PALO ALTO-
521 PM CDT WED JUN 20 2012

...GUSTY WINDS AND HEAVY RAIN POSSIBLE...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ALGONA...MOVING NORTHEAST
AT 55 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ALGONA AIRPORT...     ALGONA...             BURT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.